PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of annaldermaAnnals of DermatologyThis ArticleInformation for AuthorsOnline Submission
 
Ann Dermatol. 2009 February; 21(1): 88–91.
Published online 2009 February 28. doi:  10.5021/ad.2009.21.1.88
PMCID: PMC2883381

The Photosensitivity Localized in a Vitiliginous Lesion Was Associated with the Intramuscular Injections of Synthetic Progesterone during an In Vitro Fertilization-embryo Transfer

Kyu-Won Choi, M.D., Chae-Young Lee, M.D., Yeong-Kyu Lee, M.D., Young-Hun Kim, M.D., and Ki-Ho Kim, M.D.corresponding author

Abstract

The cutaneous diseases associated with progesterone are autoimmune progesterone dermatitis, erythema multiforme-like eruption, drug-induced progesterone dermatitis and solar urticaria. Estrogen and progesterone are widely used in oral contraceptives and hormone replacement therapies, and they are rarely known to cause a photosensitive reaction. The mechanism of contraceptive-induced photosensitivity is uncertain. Estrogen, rather than progesterone, in the combined oral contraceptive pill has been most frequently implicated in the induction of photosensitivity. A 32-year-old woman presented with an erythematous patch with an itching sensation on the centrofacial area of a residual vitiligious lesion. She had a history of being previously treated with narrow band UVB for 1 year. Her skin lesions had mostly subsided, but some lesions continued. She underwent an in vitro fertilization-embryo transfer 3 months previously, and she then took synthetic progesterone for 3 weeks starting at the 4th week of pregnancy. She was in good health with neither a family history of photosensitivity nor a personal history of any other drug ingestion or topical agent such as sunscreen in association with the beginning of her lesions. Phototesting revealed her to be markedly photosensitive in the UVB and UVA ranges. The intradermal skin reactions to progesterone combined with irradiation with UVA or UVB were positive. We report here on an unusual case of photosensitivity that was localized in a vitiliginous lesion, and this was associated with the intramuscular injections of synthetic progesterone that she had received during an in vitro fertilization-embryo transfer.

Keywords: In vitro fertilization-embryo transfer, Photosensitivity, Progesterone

Articles from Annals of Dermatology are provided here courtesy of Korean Dermatological Association and Korean Society for Investigative Dermatology